High Wind, North Oregon Cascades Foothills
- When
- December 12, 4:00 AM PST to 2:00 PM PST
- Where
- North Oregon Cascades Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
4 high wind, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 12, 2:30 AM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 230 AM PST SUN DEC 12 2004 .SYNOPSIS...HIGH PRESSURE IS BUILDING EAST OF THE CASCADES WITH LOW PRESSURE OFFSHORE AND THAT WILL BRING STRONG GUSTY EAST WINDS THROUGH THE COLUMBIA GORGE AND DOWN THE WEST SLOPES OF THE SOUTH WASHINGTON CASCADES AND THE NORTH PART OF THE OREGON CASCADES AND INTO THE HIGHER ELEVATIONS OF CLARK COUNTY AS WELL. THE DRY OFFSHORE FLOW IS WINNING THE BATTLE AGAINST ANY INLAND PRECIPITATION TODAY. A WAVY COLD FRONT IS STALLED ACROSS SOUTHERN OREGON THIS MORNING. AN UPPER LEVEL LOW PRESSURE AREA ALONG THE SOUTHERN END OF THE FRONT CONTINUES TO DEEPEN WELL OFF THE CALIFORNIA COAST. THIS LOW IS EXPECTED TO BRING THE FRONTAL ZONE BACK NORTH TONIGHT. ANOTHER COLD FRONT IS EXPECTED MONDAY AND MONDAY NIGHT WITH SHOWERS ON TUESDAY. HIGH PRESSURE IS EXPECTED TO BEGIN BUILDING OVER THE AREA BY MID WEEK BRINGING A CHANGE TO A DRIER WEATHER PATTERN. WILLSON && .SHORT TERM... MODELS SHOW A BUILDING SURFACE HIGH PRESSURE ARES EXTENDING SOUTH OUT OF BC WHICH WILL PRODUCE A TIGHT EASTERLY GRADIENT ACROSS THE CASCADES BY MID SUN MORNING...POTENTIALLY NEAR 10 MB THROUGH THE GORGE. THIS WILL PRODUCE STRONG EAST WINDS NEAR THE WEST END OF THE GORGE SUN. WILL HAVE TO KEEP AN EYE ON THE THREAT OF HIGH AMPLITUDE MOUNTAIN WAVE ACTIVITY SURFACING STRONGER WINDS BUT FOR NOW STABLE LAYER MAY NOT BE DEEP ENOUGH AND HAVE OPTED FOR 35MPH WITH GUSTS 50 MPH IN THE WIND PRONE AREAS WITH A SPECIAL WEATHER STATEMENT. THE DRY OFFSHORE FLOW IS HOLDING OFF PRECIPITATION TO THE SOUTH AND NEAR THE COAST TODAY AND WILL KEEP THE MAIN THREAT NEAR THE COAST AS THE OFFSHORE LOW AND WARM FRONT COMES NORTH TONIGHT. WATER VAPOR COMPOSITE SATELLITE LOOPER SHOWS TWO OR THREE FRONTAL BANDS STACKING UP EAST OF DATELINE WHICH WILL BE FORCED INLAND FOR THE FIRST PART OF THE WEEK. THE FIRST WILL SHIFT INLAND TONIGHT AND WILL WEAKEN AS IT BLENDS WITH AND CUTS SHORT THE EAST WIND EVENT. THE NEXT FRONT SHOULD ARRIVE LATER MON OR MON NIGHT. UPPER RIDGING IS EXPECTED TO DEVELOP LATER TUE OVER THE WEST COAST WHICH MAY DIRECT THE NEXT FRONT FURTHER TO THE NORTH. WILLSON .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS... LONG RANGE MODELS IN REASONABLE AGREEMENT FOR THE EXTENDED PERIOD. A WEAKENING UPPER TROUGH WILL RIDE DOWN THE EAST SIDE OF AN AMPLIFYING RIDGE TUE EVENING FOR CHANCE POPS NORTH AND SLIGHT CHANCE SOUTH. ONCE AGAIN...THE GFS OFFERS THE STRONGEST SOLUTION. THE WEAKER CANADIAN/UK/ECMWF IS PROBABLY THE WAY TO GO GIVEN THE MEAN RIDGE POSITION ALONG THE COAST. BEYOND TUE NIGHT MOST MODELS ARE AGAIN INDICATING SOME SORT OF RIDGING ALOFT. WHILE NOT AS STRONG AND STABLE AS PREVIOUS MODEL RUNS THE RIDGE STILL LOOKS STRONG ENOUGH TO WEAKEN AND DEFLECT ANY SYSTEMS. THE GFS SOLUTION IS MUCH WEAKER WITH THE RIDGE AND INDICATES SOME RAIN THREAT TUESDAY EVENING THROUGH WEDNESDAY. HOWEVER...LOOKING AT OTHER MODELS AND ENSEMBLES IT APPEARS THAT THE LAST TWO GFS RUNS ARE ON THE PESSIMISTIC SIDE. NIGHT AND MORNING FOG WILL BE LIMITED TO THE SOUTHERN WILLAMETTE VALLEY AFTER WEDNESDAY...AND WILL PROBABLY BE MORE LIKE STRATUS WITH MODERATE E-NE WINDS ABOVE THE SURFACE. && .PRELIMINARY POINT POPS AST 16566 PDX 14455 SLE 164444 EUG 165444 && .PQR WATCHES/WARNINGS/ADVISORIES... .OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO CASCADE HEAD. && MORE WEATHER INFORMATION ONLINE AT... HTTP://WEATHER.GOV/PORTLAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 539 AM PST SAT DEC 11 2004 ORZ001>005-WAZ020>022-121400- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-NORTH OREGON COAST- SOUTH WASHINGTON COAST-WILLAPA HILLS- 539 AM PST SAT DEC 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY A PACIFIC STORM WILL BRING HEAVY RAIN AND GUSTY WINDS AT TIMES THROUGH TODAY. A FLOOD POTENTIAL OUTLOOK IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... RAINFALL AMOUNTS WOULD BE APPRECIATED IN HEAVY RAIN AREAS ORZ006>013-WAZ019-023-039-040-121400- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA- GREATER VANCOUVER AREA-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- WESTERN COLUMBIA RIVER GORGE- 539 AM PST SAT DEC 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY A PACIFIC STORM WILL BRING HEAVY RAIN AND GUSTY WINDS AT TIMES THROUGH TODAY. A FLOOD POTENTIAL OUTLOOK IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GUSTY EAST WINDS WILL DEVELOP IN THE COLUMBIA GORGE SUNDAY. .SPOTTER INFORMATION STATEMENT... RAINFALL AMOUNTS WOULD BE APPRECIATED IN HEAVY RAIN AREAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 148 AM PST SUN DEC 12 2004 ORZ009-WAZ023-039-040-122300- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- WESTERN COLUMBIA RIVER GORGE- INCLUDING THE CITIES OF...BATTLE GROUND...CASCADE LOCKS...COUGAR... DOWNTOWN VANCOUVER...HOOD RIVER...STEVENSON AND TOUTLE 148 AM PST SUN DEC 12 2004 ...A WINDY DAY IS ON TAP FOR THE NORTHERN WILLAMETTE VALLEY NEAR THE COLUMBIA GORGE...HIGHER ELEVATIONS OF CLARK COUNTY...AND THE CASCADE FOOTHILLS TODAY... HIGH PRESSURE IS BUILDING EAST OF THE CASCADES THIS MORNING AND AT THE SAME TIME LOW PRESSURE IS DEVELOPING OFFSHORE. AS PRESSURE GRADIENTS CONTINUE TO INCREASE WINDS ARE EXPECTED TO INCREASE INTO THE 25 TO 35 MPH RANGE WITH GUSTS 50 MPH NEAR THE COLUMBIA GORGE...HIGHER ELEVATIONS OF CLARK COUNTY...AND THE CASCADE FOOTHILLS. THESE WINDS MAY BREAK OFF TREE BRANCHES AND SCATTER LOOSE DEBRIS. PERSONS IN THE WINDY AREAS ARE ADVISED TO CONSIDER THINGS SUCH AS WHERE THEY PARK THEIR CARS AND WHAT THEY HAVE LAYING AROUND LOOSE THAT CAN BE SCATTERED BY GUSTY WINDS.
4 high wind. Local standard time, as filed.
Strong high pressure east of the Cascades caused strong East Winds, mainly near the Columbia Gorge and Cascade foothills. Gusts to 59 mph were reported, with widespread reports of downed trees and tree limbs. Power was out to 20000 customers in NW Oregon and SW Washington as a result. Telephone service was apparently disrupted near the Northern Oregon Coast for over an hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430651, 5430652, 5430653, 5430654.